Alert archive / New York / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Buffalo, NY

September 1, 2022Chautauqua County, Erie County, Jefferson County, New York

NWS Buffalo, NY issued this beach hazards statement at Sep 1, 2022, 5:39 AM EDT for Chautauqua County, Erie County, Jefferson County, New York. It was in force for 108 min.

The area

The counties it named.

The facts

Issued
Sep 1, 2022, 5:39 AM EDT (09:39 UTC)
Expired
Sep 1, 2022, 7:27 AM EDT
In force
108 min
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY

The radar

The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

436 
WHUS41 KBUF 010939
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
539 AM EDT Thu Sep 1 2022

NYZ010-019-085-011200-
/O.NEW.KBUF.BH.S.0014.220901T0939Z-220901T1200Z/
Northern Erie-Chautauqua-Southern Erie-
539 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ007-011200-
/O.NEW.KBUF.BH.S.0014.220901T0939Z-220901T1200Z/
Jefferson-
539 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ001-002-011200-
/O.CON.KBUF.BH.S.0013.000000T0000Z-220901T1200Z/
Niagara-Orleans-
539 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara and Orleans counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ003>006-011500-
/O.CON.KBUF.BH.S.0013.000000T0000Z-220901T1500Z/
Monroe-Wayne-Northern Cayuga-Oswego-
539 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
1 follow-up statement
268 
WHUS41 KBUF 011127
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
727 AM EDT Thu Sep 1 2022

NYZ007-010-019-085-011230-
/O.CAN.KBUF.BH.S.0014.000000T0000Z-220901T1200Z/
Jefferson-Northern Erie-Chautauqua-Southern Erie-
727 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves will continue to subside this morning.

$$

NYZ001-002-011230-
/O.CAN.KBUF.BH.S.0013.000000T0000Z-220901T1200Z/
Niagara-Orleans-
727 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves will continue to subside this morning.

$$

NYZ003>006-011500-
/O.CON.KBUF.BH.S.0013.000000T0000Z-220901T1500Z/
Monroe-Wayne-Northern Cayuga-Oswego-
727 AM EDT Thu Sep 1 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Monroe, Wayne, Northern Cayuga, and Oswego 
  counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 4:49 AM EDT, 50 minutes earlier.

Area forecast discussion, Sep 1, 4:49 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
449 AM EDT Thu Sep 1 2022

.SYNOPSIS...
High pressure will bring dry and cooler weather today through
tonight. A warming trend is then expected Friday into the Labor Day
weekend. A cold front will bring increasing chances for showers and
thunderstorms beginning Saturday into Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
A secondary cold front dropping across Lake Ontario will introduce a
much cooler regime to the area today. With H850T's dropping to
+6C and over lake instability increasing we might see a few
isolated showers develop, low end chances (15-20%). However...a
lowering subsidence inversion (EQ levels falling below 5K) and
limited moisture will put a lid on the overall lake response.
The most likely scenario will be lake clouds southeast of the
lakes. That said...any showers that do form southeast of Lake
Ontario will end by mid morning. Lake effect clouds southeast of
the lakes will then transition into a diurnal cumulus field by
late morning before scattering out and giving way to more
sunshine this afternoon as the remaining shallow moisture mixes
out and high pressure builds into the eastern Great Lakes. Highs
today will be found in the upper 60s to low 70s.

Tonight...sfc high pressure overhead will slowly depart off to our
east but will continue to provide cool and dry weather. It will also
promote light winds and clear skies with some river valley fog
possible across the S. Tier and east of Lake Ontario in the Black
river.

Friday...high pressure departs off into the Gulf of Maine with
return southerly flow developing on its western peripheral. This
will prompt a warming trend as we had into the weekend. Highs
topping out in the upper 70s to low/mid 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
There is high confidence that temperatures will average well above
normal for the start of the upcoming holiday weekend...but as we
push into Sunday...there will be some uncertainty as to the amount
of cooling that we can expect. The reason for the drop off in
confidence can be attributed to a robust shortwave that can be seen
in WV imagery digging across the northern reaches of Alberta and
Saskatchewan. This feature is forecast to cross central Canada
before sweeping through the base of a progressive longwave trough
over Hudson Bay. The question is...does the aforementioned trough
phase with a cut off mid level circulation over the Upper Mid West?
While this is NOT the consensus at this point...a phasing would lead
to cooler and drier weather for the second half of the weekend.

Time to get into the forecast details. Friday night and Saturday is
expected to be warm and dry across our region...largely due to high
pressure that will extend back across our region from the Canadian
maritimes. Meanwhile...H85 temps avg 16c will support Saturday highs
in the upper 80s for the lake plains west of Syracuse with Tds in
the mid 60s promoting apparent temps close to 90. The fly in the
ointment will be mid level energy over the Upper Ohio valley that
wil be drawn northward ahead of an approaching cold front over the
province of Ontario. This feature could spark an afternoon shower or
thunderstorm over the Srn Tier.

Expansive high pressure centered near James Bay will then slowly
push a cold front southwards through our region Saturday night and
Sunday. This will lead to scattered showers and possibly a
thunderstorm or two...while the increased cloud cover will help to
hold max temps down.

The front will then sag southwards into Pennsylvania Sunday night...
although confidence with this scenario is not high.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The semblance of a Rex block...initially centered over the Upper
Great Lakes (ECMWF best depicts this)...is forecast to provide us
with mainly dry weather during this period. Meanwhile...
temperatures will average near to above normal.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
An isolated shower will be possible as a secondary cold front
crosses the region, which may bring brief reductions south of Lake
Ontario. Otherwise..VFR will largely prevail at area terminals.

High pressure will build in today with widespread VFR flight
conditions across area terminals.

Tonight...VFR will largely prevail at area terminals. Clear skies
and light winds will allow for some patchy fog to form in the river
valleys of the S. Tier and the Black River valley east of Lake
Ontario. This might impact KJHW after 7Z.

Friday...high pressure will provide VFR across all terminals.

Outlook...
Friday night through Saturday...VFR.
Saturday night and Sunday...VFR/MVFR with a chance of showers.
Monday...VFR.

&&

.MARINE...
A secondary cold front will drop south across the lakes with winds
continuing to remain elevated on the lakes. Have extended all
headlines on Lake Erie through 8AM, all others SCAs and beach
hazards remain in place through mid-morning.

Winds and waves will then relax by this afternoon as high pressure
builds into and across the lakes. Winds and waves will then remain
light tonight through Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 AM EDT this morning for NYZ001-
     002-007-010-019-085.
     Beach Hazards Statement until 11 AM EDT this morning for
     NYZ003>006.
MARINE...Small Craft Advisory until 8 AM EDT this morning for LEZ040-
         041.
         Small Craft Advisory until 8 AM EDT this morning for
         LOZ030-042.
         Small Craft Advisory until 11 AM EDT this morning for
         LOZ043>045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Aug 31, 10:59 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1059 PM EDT Wed Aug 31 2022

NYZ008-011>014-020-021-020300-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
1059 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-010-019-085-020300-
Jefferson-Northern Erie-Chautauqua-Southern Erie-
1059 PM EDT Wed Aug 31 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-020300-
Niagara-Orleans-
1059 PM EDT Wed Aug 31 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-020300-
Monroe-Wayne-Northern Cayuga-Oswego-
1059 PM EDT Wed Aug 31 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-020300-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1059 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-020300-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1059 PM EDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:01 PM EDTSpecial Weather StatementBUFLewis29 min
Aug 31, 10:10 PM EDTSpecial Marine WarningBUF79 min
Aug 31, 10:13 PM EDTSpecial Weather StatementBUFOswego62 min
Sep 1, 5:38 AM EDTSmall Craft AdvisoryBUF106 min

Nearby

Beach Hazards Statements in New York, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.